Alert archive / Wisconsin / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

July 18, 2011Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 18, 2011, 6:10 AM CDT for Eau Claire County, Wisconsin. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2011, 6:10 AM CDT (11:10 UTC)
Expired
Jul 18, 2011, 7:15 AM CDT
In force
65 min
Issued by
NWS Twin Cities, MN

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4443 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WWUS83 KMPX 181110
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 AM CDT MON JUL 18 2011

WIZ028-181215-
EAU CLAIRE-
610 AM CDT MON JUL 18 2011

...THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS EAU CLAIRE COUNTY 
THROUGH 715 AM CDT...

AT 605 AM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS 
WITH HEAVY RAIN OVER NORTHERN EAU CLAIRE COUNTY. THE STORMS WERE 
MOVING SOUTHEAST AT 20 MPH. 

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALTOONA.
  BRACKETT.
  LUDINGTON.
  FOSTER.
  AUGUSTA.
  FAIRCHILD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AS THE THUNDERSTORMS 
MOVE THROUGH. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING 
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4460 9093 4460 9162 4485 9164 4485 9094
TIME...MOT...LOC 1107Z 311DEG 19KT 4479 9146

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 18, 4:18 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 18, 4:18 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
418 AM CDT MON JUL 18 2011

.DISCUSSION...

TWO MAIN CONCERNS THIS FORECAST PERIOD ARE THE EXCESSIVE HEAT
THROUGH WEDNESDAY AND PLACEMENT OF POPS AND TRYING TO HIGHLIGHT
TIMES/AREAS WHERE THUNDER CHANCES ARE MORE OR LESS FAVORED.

SURFACE ANALYSIS THIS MORNING SHOWS FRONTAL BOUNDARY AS DRIFTED
NORTH OVER THE PAST 24 HOURS...WITH IT NOW LAYING ESSENTIALLY
RIGHT ALONG THE NRN MPX CWA BOUNDARY. ON WATER VAPOR...MOIST PLUME
CONTINUES TO RUN AROUND THE SUB-TROPICAL RIDGE FROM THE
ROCKIES...ACROSS THE DAKOTAS AND INTO MN/WI. ABOUT THE ONLY
NOTICEABLE CHANGE TO THE MOISTURE PLUME THIS EVENING IS THAT IT HAS
DRIFTED EVER SO SLIGHTLY NORTH ACROSS THE DAKOTAS AND IS NOW OUT
OF NEB.

FOR THE HEAT...PLUME OF VERY WARM AIR REMAINS OVER THE AREA. H85
TEMP STANDARD DEVIATIONS OF BETWEEN +2C AND +3C IN PLACE THIS
MORNING...AND THE GEFS KEEPS THEM IN THIS RANGE THROUGH
WEDNESDAY...BEFORE COOLER AIR AT H85 BEGINS MAKING INROADS.
BIGGEST QUESTION MARK THROUGH THIS PERIOD WILL BE AMOUNT OF CLOUD
COVER DURING THE DAYS. IF WE GET SHOWERS/CLOUDS AS WE DID ON
SUNDAY...THEN HIGHS WILL STAY IN THE LOW 90S...BUT ANY ONE OF THE
NEXT THREE DAYS THAT DOES NOT SEE CLOUD COVER DURING THE
AFTERNOON...THEN MID/UPPER 90S WILL BE COMMON. THROW IN WITH THAT
DEWPS CONTINUING IN THE UPPER 70S TO NEAR 80 AND WE WILL CONTINUE
TO SEE HEAT INDEX VALUES SWELL UP TOWARD 115. THE DAY WITH THE
POTENTIAL TO BE THE WARMEST IS BY FAR WEDNESDAY. HERE...A MORE
SOUTHWESTERLY FLOW WILL OVERSPREAD THE AREA AS A COLD FRONT MOVES
EAST ACROSS THE DAKOTAS/NW MN. AS THIS HAPPENS H85 TO H7 TEMPS ARE
FORECAST TO SWELL A FEW DEGREES MORE WEDNESDAY. MAY SEE SOME
TRIPLE DIGIT HIGHS WEDNESDAY IF THE SW FLOW CAN ALSO BRING WITH IT
SOME DRIER AIR /DEWPS LESS THAN 70/. STILL LOOKS GOOD TO END THE
HEAT WARNING WEDNESDAY...BUT WE MAY NEED TO EXTEND THE ADVISORY
THROUGH THURSDAY MORNING IF OVERNIGHT MINS CAN NOT GET BELOW THE
UPPER 70S AGAIN. ON WEDNESDAY NIGHT...A SFC BOUNDARY IS PEGGED TO
SLIP INTO THE MPX CWA...BEFORE WASHING OUT THURSDAY. THOUGH THE
FRONT IS FORECAST TO WASH OUT...ECWMF/GFS SIMILAR WITH KNOCKING
H85 TEMPS BACK DOWN TO AROUND +20C...WHICH WILL HELP HOLD HIGHS
DOWN IN THE UPPER 80S/LOWER 90S THU/FRI. AS FOR WHEN MORE
PRONOUNCED RELIEF FROM THE HEAT IS COMING...THE GFS/ECWMF CONTINUE
TO PUSH A COLD FRONT ACROSS THE AREA OVER THE WEEKEND AS THE SUB-
TROPICAL RIDGE SHARPENS OVER THE ROCKIES. THIS WOULD PUT THE UPPER
MS VALLEY IN NW FLOW ALOFT AND HOPEFULLY COOL THE AREA BACK DOWN
CLOSER TO NORMAL TO START NEXT WEEK.

FOR PRECIP CHANCES...THE ONE THING THAT HAS BEEN LEARNED THE PAST
COUPLE OF DAYS IS THAT THE ATMO HAS NOT CARED MUCH ABOUT H7 TEMPS
FOR GENERATING THUNDER...WITH STORMS HAVING NO PROBLEM FIRING UP
WITH H7 TEMPS BETWEEN +12C AND +15C. BASICALLY...SO LONG AS WE
HAVE BEEN WITHIN THE TROPICAL MOISTURE PLUME...STORMS HAVE
OCCURRED. TODAY AND TUESDAY...H7 TEMPS WILL REMAIN BETWEEN +12C AND
+15C...ALONG WITH THE MOIST PLUME REAMING OVHD. AS A RESULT...BOTH
DAYS SHOULD PROVIDE OPPORTUNITIES FOR AFTERNOON AND NIGHT TIME
STORMS. WHAT IS LOOKING DRIER IS WEDNESDAY...AS MORE SWRLY FLOW
PUMPS H7 TEMPS UP TO +16C AND HIGHER AND WATER VAPOR SIMULATIONS
FROM THE ECMWF/GFS SHOW THE MOISTURE PLUME HEADING NORTH OF THE
MPX CWA. FOR MONDAY AND TUESDAY...FAVORED POPS TO WHERE THE SREF
HAS ITS SFC BOUNDARY. TODAY THE BOUNDARY WILL WANDER BACK DOWN
TOWARD THE MN RIVER...BEFORE SLOWLY LIFTING BACK NORTH THROUGH
TUESDAY NIGHT. WITH THE DEGREE OF INSTABILITY IN PLACE ALONG THE
BOUNDARY /MUCAPES GREATER THAN 6000 J/KG/...CAN NOT RULE OUT AT
LEAST SCATTERED CONVECTION ALONG THE BOUNDARY. WITH PWATS
REMAINING ABOVE 2 INCHES...BIGGEST THREATS WILL CONTINUE TO COME
FROM HEAVY DOWNPOURS AND WET MICROBURSTS.

FOR POPS THURSDAY INTO THE WEEKEND...FOLLOWED A BLEND OF THE
GEM/ECMWF...AS THEY ARE SIMILAR IN PLACEMENT OF LARGE SCALE SFC
TROUGHS/FRONTS. THERE WILL BE SMALL CHANCES FOR CONVECTION
THURSDAY AND FRIDAY...BUT BOTH BRING A MORE DEFINED FRONT THROUGH
FRIDAY NIGHT INTO SATURDAY...WHEN HIGHEST POPS WERE FAVORED. OF
COURSE BIG QUESTION WILL BE HOW STRONG THE CAPPING INVERSION
IS...BUT AS HAS BEEN SEEN THE LAST COUPLE OF DAYS...WITH PWATS
OVER 2 INCHES AND MUCAPES OVER 6000 J/KG...THE CAP CAN USUALLY BE
BROKEN IN AT LEAST A SCATTERED NATURE.

&&

.AVIATION... /06Z TAF ISSUANCE/
SLOWLY DMNSHG COMPLEX OF TSTMS MVG SE WITH LEADING EDGE NR HCD AT
0530Z. XPCT THIS AREA TO PASS JUST S OF MSP BTWN 06-07Z. EXPANSIVE
CANOPY OF CLOUDS FROM TSTM COMPLEX WL KEEP LOW CIGS AND VSBYS AT BAY
AND HELD OFF ON IFR TIL ARND 09Z. A FEW TSTMS TRYING TO DVLP S OF
RWF NR JYG IN AREA OF CONVERGENCE WHERE GUSTY SW WINDS ACRS SW MN
RUNNING INTO NE WNDS FROM OUTFLOW FROM CURRENT COMPLEX OF STORMS.
THESE SHUD REMAIN S OF TAF SITES.

KMSP...A TSTM PSBL NR MSP BTWN 06Z-07Z...BUT EXPECT MAIN AREA OF
STORMS TO PASS SW OF ARPT. SFC WNDS MAY BCM VARIABLE IN DIRECTION
FOR A COUPLE HOURS AS THEY MOVE THRU.  MVFR VSBYS IN FOG PSBL MAINLY
BTWN 09Z-13Z WITH HUMID AMS KEEPING VSBYS 5-6SM IN HZ DRNG DAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR ANOKA-BENTON-
     BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
     FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
     KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
     LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
     SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
     WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.

WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR BARRON-
     CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

MPG/BAP
Hazardous weather outlook, Jul 18, 4:52 AM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 AM CDT MON JUL 18 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
452 AM CDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WILL CONTINUE ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. ONCE AGAIN...AFTERNOON HEAT INDICES WILL GET INTO THE 105
TO 115 RANGE...WITH LOWS OVERNIGHT ONLY FALLING INTO THE MID 70S
TO LOWER 80S. SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR MORE
INFORMATION.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA TODAY
AND TONIGHT...AS A WEAK SURFACE BOUNDARY GETS HUNG UP ACROSS THE
AREA. THE PRIMARY THREAT FROM ANY THUNDERSTORMS THAT DO OCCUR WILL
BE HEAVY DOWNPOURS WITH THE POSSIBILITY OF LOCALIZED FLOODING. A
FEW OF THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF
STRONG WIND GUSTS.

AREAS OF FOG WILL BE ENCOUNTERED ACROSS PORTIONS OF CENTRAL
MINNESOTA THROUGH 9 AM. MUCH OF THE FOG WILL BE ALONG AND NORTH OF A
LINE FROM ALEXANDRIA THROUGH LITTLE FALLS TO MORA. SOME OF THE FOG
MAY BE DENSE WITH VISIBILITIES AT OR BELOW A QUARTER OF A MILE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY...MAINLY NORTH
OF INTERSTATE 94. LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY
CONCERN WITH ANY STORMS WHICH DEVELOP. CHANCES INCREASE AGAIN FOR
THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY SATURDAY FRIDAY AS
ANOTHER SURFACE BOUNDARY SLOWLY MOVES THROUGH.

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA
THROUGH WEDNESDAY...WITH HIGH TEMPERATURES MAINLY IN THE 90S...
AND HEAT INDEX VALUES ABOVE 100 DEGREES.

SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 18, 12:23 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 AM CDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     7 S KANDIYOHI           45.03N 94.93W
07/17/2011                   KANDIYOHI          MN   PUBLIC

            LARGE TREE DOWN ACROSS COUNTY RD 8.

&&

CARLYON
Special weather statement, Jul 18, 12:39 AM CDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1239 AM CDT MON JUL 18 2011

MNZ065>069-075-076-180645-
CARVER-LE SUEUR-MCLEOD-NICOLLET-RENVILLE-SCOTT-SIBLEY-
1239 AM CDT MON JUL 18 2011

AT 1235 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF SILVER LAKE
TO NEW AUBURN TO 6 MILES NORTH OF FAIRFAX. THESE STORMS WERE MOVING
SOUTHEAST AT 45 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GLENCOE.
  NEW GERMANY.
  HENDERSON.
  NEW ROME.
  COLOGNE.
  RUSH RIVER.
  CARVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4471 9347 4438 9359 4427 9420 4468 9488
      4471 9433 4495 9415
TIME...MOT...LOC 0539Z 303DEG 39KT 4488 9407 4463 9422
          4459 9471

CLF
Special weather statement, Jul 18, 6:10 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 AM CDT MON JUL 18 2011

WIZ028-181215-
EAU CLAIRE-
610 AM CDT MON JUL 18 2011

...THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS EAU CLAIRE COUNTY
THROUGH 715 AM CDT...

AT 605 AM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS
WITH HEAVY RAIN OVER NORTHERN EAU CLAIRE COUNTY. THE STORMS WERE
MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALTOONA.
  BRACKETT.
  LUDINGTON.
  FOSTER.
  AUGUSTA.
  FAIRCHILD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AS THE THUNDERSTORMS
MOVE THROUGH. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4460 9093 4460 9162 4485 9164 4485 9094
TIME...MOT...LOC 1107Z 311DEG 19KT 4479 9146

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:08 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens67 min
Jul 17, 9:49 PM CDTSevere Thunderstorm WarningMPXPope, Stevens56 min
Jul 17, 10:26 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Stevens, Swift64 min
Jul 17, 10:31 PM CDTAreal Flood AdvisoryMPXKandiyohi, Pope, Stearns, Stevens, Swift3 hr
Jul 17, 10:34 PM CDTAreal Flood AdvisoryMPXKandiyohi, Pope, Stearns, Stevens, Swift3 hr
Jul 17, 11:09 PM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Meeker, Stearns66 min
Jul 17, 11:23 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville, Swift52 min
Jul 17, 11:54 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville, Sibley51 min
Jul 18, 12:39 AM CDTSpecial Weather StatementMPXCarver, Le Sueur, Nicollet, Scott, Sibley66 min
Jul 17, 7:38 PM CDTSpecial Weather StatementMPXRusk67 min
Jul 18, 6:39 AM CDTAreal Flood AdvisoryMPXDunn, Eau Claire, Pepin3 hr

Nearby

Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.